Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 17, 2021Kimball County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Jul 17, 2021, 5:29 PM MDT for Kimball County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:29 PM MDT (23:29 UTC)
Expired
Jul 17, 2021, 6:00 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS85 KCYS 172329
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Sat Jul 17 2021
 
NEZ054-WYZ119-180000-
Kimball NE-East Laramie County WY-
529 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 26 miles west of Kimball, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 11.

LAT...LON 4111 10434 4127 10422 4128 10410 4119 10383
      4100 10408 4100 10411
TIME...MOT...LOC 2327Z 224DEG 16KT 4109 10413 

$$

Mokry

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:51 PM MDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 4:51 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
451 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Monday Night)
Issued at 212 PM MDT Sat Jul 17 2021

The main concern with this forecast is the chances of severe
weather tonight.

Latest radar loop was showing a cluster of showers and
thunderstorms continuing to develop over the Snowy Range. This is
bringing some beneficial rainfall (.10-.15) during the last
couple of hours. The good thing is that there is not much
lightning and precipitation rates have been fairly low especially
over the burn scar. Would expect these showers and storms to
continue to build east as the mid level shortwave continues to
translate east this evening. The main question is if these storms
will be able to become severe as the shortwave approaches the
Nebraska panhandle. Currently, instability is fairly low with cape
values generally ranging from 1000-1500j/kg along and just east of
the Laramie Range in Wyoming. This area may see some gusty winds
under this shower and thunderstorm activity. However, as you
approach the far eastern Nebraska panhandle CAPES are around
2500-3000j/kg. Pressure falls are very subtle which is limiting
the southeast flow, but we still may see a couple of strong to
severe storms in the eastern Nebraska panhandle. Not too impressed
with the effective shear (30-35kts) with the bulk of the shear in
the 5-7km layer which may be enough to produce some rotation in
the mid levels and yield to some larger hail up to golf ball size.
The HRRR reflectivity show these storms moving out of the area by
around 03z-05z. Another concern is the slow movement of these
storms especially when the low level flow begins to increase in
response to the pressure falls this evening and causes these
storms to deviate more to the southeast.

The upper level ridge will continue to build over the area during
the next couple of days which will bring light winds and more
capping to the region. As a result, the convection chances will
become more isolated in nature along with warmer temperatures.

.LONG TERM...(Tuesday - Friday)
Issued at 247 AM MDT Sat Jul 17 2021

Very hot & dry conditions persist through much of next week w/ the
bulk of mid-level energy remaining to the north of the CWA. 700 mb
temperatures are progged to climb to near +18 deg C across a large
portion of the area, so highs in the 90s to 100+ F should be quite
common. Heat Index values are currently projected to fall short of
the 105+ deg F threshold, but it is entirely possible that we will
need to consider Heat Advisories for some zones with daytime highs
near/exceeding 100 with lows failing to fall below 70 F. Certainly
an unusually hot pattern for our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 441 PM MDT Sat Jul 17 2021

VFR to MVFR conditions likely for all terminals through the
forecast period. Main concerns exist today with thunderstorm
potentials through the late evening to nighttime hours. Current
radar imagery has cells developing along the I-25 corridor and
traveling eastward. Main threats include strong and erratic winds
near any thunderstorm activity and large hail possible. Moving
into tomorrow, the severe threat is expected to shift further
eastward just outside of the CWA. There will be a chance for some
low level fog along the eastward fringes of the Panhandle with
plenty of moisture from the overnight storms, variable light
winds, and clear overnight skies. Confidence is low at this time
for fog development with most HighRes models indicating most of
the better conditions remain out east. As a result, went ahead and
started slightly dropping visibilities for the terminals in the
Panhandle.

&&

.FIRE WEATHER...
Issued at 212 PM MDT Sat Jul 17 2021

Hot and dry conditions can be expected through Tuesday. Cannot
rule out some isolated showers/tstms which may result in some dry
lightning, but wind speeds will remain fairly light except for
some low level wind enhancement over Pine Ridge at night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CLH
AVIATION...MD
FIRE WEATHER...REC
Hazardous weather outlook, Jul 17, 3:07 PM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Sat Jul 17 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
181300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
307 PM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected to develop along
the Laramie Range this afternoon, spreading eastward across the
western Nebraska Panhandle through this evening. A few strong to
severe thunderstorms are possible, with large hail and damaging
winds the primary hazard.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An isolated shower or thunderstorm will be possible each afternoon
over the next week. Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation is not anticipated.

WYZ103>106-109>117-181300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
307 PM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms are expected this afternoon and
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An isolated shower or thunderstorm will be possible each afternoon
over the next week. Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 4:20 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
420 PM MDT Sat Jul 17 2021

NEZ095-096-WYZ108-172300-
North Sioux NE-South Sioux NE-Goshen County WY-
420 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND NORTHEASTERN
GOSHEN COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prairie Center, or 25 miles north of Torrington,
moving southeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument.

LAT...LON 4238 10423 4254 10411 4232 10345 4208 10360
TIME...MOT...LOC 2219Z 297DEG 45KT 4243 10408

Mokry
Special weather statement, Jul 17, 4:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Sat Jul 17 2021

NEZ095-096-WYZ108-172330-
North Sioux NE-South Sioux NE-Goshen County WY-
459 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND EAST CENTRAL
GOSHEN COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Prairie Center, or 20 miles north of Torrington,
moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument.

LAT...LON 4233 10422 4253 10401 4256 10393 4252 10354
      4239 10356 4208 10393 4215 10415
TIME...MOT...LOC 2259Z 327DEG 10KT 4235 10410

Mokry
Special weather statement, Jul 17, 5:03 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Sat Jul 17 2021

NEZ054-WYZ119-172330-
Kimball NE-East Laramie County WY-
503 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hereford, or 31 miles southwest of Kimball, moving
east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Kimball and southeastern Laramie Counties.

LAT...LON 4110 10425 4112 10406 4100 10404 4100 10428
      4101 10428
TIME...MOT...LOC 2303Z 279DEG 6KT 4103 10419

Mokry
Special weather statement, Jul 17, 5:25 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT Sat Jul 17 2021

WYZ101-102-180000-
Converse County Lower Elevations WY-Niobrara County WY-
525 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EASTERN
CONVERSE COUNTIES UNTIL 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manning Ranch, or 27 miles northwest of Lusk. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manning Ranch and Lance Creek.

LAT...LON 4295 10495 4305 10500 4314 10492 4321 10461
      4290 10467
TIME...MOT...LOC 2325Z 272DEG 4KT 4304 10485

Mokry
Special weather statement, Jul 17, 5:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Sat Jul 17 2021

NEZ054-WYZ119-180000-
Kimball NE-East Laramie County WY-
529 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 26 miles west of Kimball, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 11.

LAT...LON 4111 10434 4127 10422 4128 10410 4119 10383
      4100 10408 4100 10411
TIME...MOT...LOC 2327Z 224DEG 16KT 4109 10413

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:25 PM MDTSpecial Weather StatementCYSNiobrara35 min
Jul 16, 6:59 PM MDTSpecial Weather StatementCYSDawes31 min
Jul 16, 7:10 PM MDTSevere Thunderstorm WarningCYSDawes35 min
Jul 16, 7:33 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes42 min
Jul 16, 9:31 PM MDTSpecial Weather StatementCYSBox Butte44 min
Jul 17, 4:20 PM MDTSpecial Weather StatementCYSSioux40 min
Jul 17, 4:59 PM MDTSpecial Weather StatementCYSSioux31 min
Jul 17, 5:03 PM MDTSpecial Weather StatementCYSKimball27 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.